Want to take quizzes and track your credits?
Researchers in the UK have linked anaphylaxis in a patient who received the Pfizer-BioNTech COVID-19 vaccine with her allergy to polyethylene glycol (PEG), which stabilizes lipid nanoparticles that deliver mRNA in the vaccine to cells in the body.
Although anaphylaxis after receiving an mRNA vaccine is rare, the woman had required adrenaline after a previous severe systemic allergic reaction to azithromycin that contained PEG. Her systemic reactions to consumer products like shampoo, toothpaste, and mouthwash containing PEG were less severe.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Suspecting that an undiagnosed PEG allergy had caused her reactions, the researchers performed skin prick testing. The woman developed a systemic reaction to a 1% concentration of PEG 4000 that required treatment with adrenaline, chlorphenamine, and hydrocortisone.
You currently have no searches saved.